North Carolina, 2022

Damaging Winds in North Carolina, August 1, 2022

August 1, 2022 · NWS MHX · 5 events in 3 counties and zones

Scattered thunderstorms developed late in the afternoon through early evening. A couple storms became severe, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed late in the afternoon through early evening. A couple storms became severe, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 1, 3:18 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 1, 3:18 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
418 PM EDT Mon Aug 1 2022

.SYNOPSIS...
After scattered thunderstorms this afternoon and early this
evening, a more typical summertime pattern returns for the
remainder of the week with only isolated to widely scattered
afternoon and evening thundershowers. Temperatures will be near
to above normal through the week, with daily heat indices
peaking at 100 to 105 degrees.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 410 PM Monday... Scattered showers and thunderstorms have
begun to stream in to western portions of the CWA this
afternoon and this activity is forecast to continue E'wards in
association with an weak shortwave traversing along the bottom
of a broad trough in the Mid-Atlantic. With 2500-3500 J/kg of
SBCAPE and PWAT values around 1.5- 2.0 inches locally heavy rain
and some gusty winds will be possible within the strongest
storms that impact the area this afternoon. This shortwave will
continue E'wards and push offshore later tonight. As
instability decreases with the loss of daytime heating and lift
decreases as the s/w exits, shower and thunderstorm chances
will quickly end from west to east. Once this activity departs
clearing skies and dry conditions are forecast this evening.
Similar conditions are then forecast for this evening as lows
get down into the low to mid 70s across the area and dewpoints
remain relatively pleasant.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 4 PM Monday.... Bermuda high begins to nudge its way into ENC
on Tuesday. In addition to this 850mb winds will become more
westerly on Tuesday as well bringing in dryer continental air
to the FA tomorrow resulting in a lower chance for precipitation
on Tuesday. Have kept PoP'S capped at about 20-30% in the
afternoon on Tuesday for the iso chance that a shower or storm
gets going along the seabreeze on Tuesday. Otherwise thickness
values around the region support highs in the mid 90s on Tuesday
across the CWA,and with Td's remaining in the low 70s; heat
index values between 100- 105 once again Tuesday afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 430 AM Mon...A more typical summertime pattern returns
this week with only iso to widely sct afternoon/early eve
showers or storms.

Tuesday through Sunday...Upper pattern returns to general
ridging across the region, while at the sfc Bermuda high
pressure offshore makes its return. Therefore more typical
widely sct interior showers/storms expected each afternoon to
early evening, with most coastal locales remaining dry, though
may be an iso shower sneak ashore each early morning. Temps will
be closer to climo in general, though some mid 90s for Tue and
Wed are expected, then lower 90s Thu into the weekend. TD's will
be closer to climo, with low/mid 70s inland to mid to a few
upper 70s coast, so despite highs 90-95, afternoon heat indices
will be limited into the 100-105 degree range, which is sub heat
advisory.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Monday Evening/...
As of 4 PM Monday...Afternoon instability and increasing low-
mid level moisture have resulting in a line of scattered showers
and storms developing to the west this afternoon with this
activity now beginning to enter the CWAas of this update. Have
updated TAF's to include TEMPO groups at ISO and PGV sites given
the better agreement in potential thunderstorm activity and may
need to update OAJ/EWN forecasts to include a tempo group as
well if activity can continue to hold together this afternoon.
Reduced VIS and CIGs are likely where TSRA occur.

As we get into tonight, VFR ceilings and visibilities are forecast
to continue, however, much like the previous evening, some lower
visibilities may sneak into areas that see rainfall this afternoon.
Have kept visibilities in VFR on the TAF's but wouldn't be surprised
if future forecasts show sub-VFR conditions at sites that see rain
this afternoon. Winds will generally remain SW'rly at about 5-10
knots through the period.

LONG TERM /Tuesday through Friday/...
As of 430 AM Mon...Predominant VFR conditions are expected,
although at least brief TEMPO sub-VFR in early morning fog
and/or stratus will be possible each day, especially in
locations that see any shower activity.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 415 PM Monday... Winds have remained elevated at the
Diamond Shoals buoy this afternoon and as a result of the
latest observations and forecast guidance, have introduced a SCA
between Cape Lookout and Oregon Inlet. Small craft conditions
of 15-20 knots SW'rly winds with gusts in excess of 25 knots
will be possible across the coastal waters from Oregon Inlet to
Cape Lookout through early Tuesday morning before conditions
begin to ease across the region. Elsewhere 10-15 knot occasional
20 knot SW breezes will continue across all other waters outside
of the previously mentioned zones through this evening. Winds
will ease across all marine locations closer to 10-20knots by
early Tuesday morning. Otherwise seas will remain around 2-5 ft
across all coastal waters.

LONG TERM /Tue through Fri/...
As of 430 AM Mon...Swrly flow in the 15-20 kt range expected on
Tue, peaking later in the afternoon to early eve with diurnal
thermal gradient maximized. Seas will be in the 3-5 ft range.
More pleasant boating conditions expected as ridging
strengthens mid to late week, and therefore the gradient will
weaken some, with swrly winds decreasing to the 5-15 kt range
each day, and seas in the 2-3 ft range Wed through the rest of
the week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 5 AM EDT Tuesday for AMZ152-154-156.

&&

SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...TL
AVIATION...TL/RCF
MARINE...TL/RCF
Hazardous weather outlook, Aug 1, 3:51 AM EST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
451 AM EDT Mon Aug 1 2022

NCZ029-044>047-079>081-090>092-094-193-194-198-203-020900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
451 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-020900-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
451 AM EDT Mon Aug 1 2022

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 3:29 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
429 PM EDT Mon Aug 1 2022

NCZ029-044-080-012100-
Beaufort NC-Martin NC-Pitt NC-
429 PM EDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of central Pitt, south
central Martin and northwestern Beaufort Counties through 500 PM
EDT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pitt Greenville Airport, or over Greenville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville, Washington, Winterville, Stokes, House, Pactolus, Black
Jack, Bruce, Old Ford, East Carolina University, Pitt Greenville
Airport, Dowdy Ficklen Stadium, Chocowinity, Washington Park,
Grimesland, Simpson and Smithwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3551 7749 3571 7749 3576 7700 3545 7701
TIME...MOT...LOC 2028Z 270DEG 25KT 3562 7738

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RCF

The radar

The Raleigh/Durham radar (KRAX), 92 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
August 1, 3:45 PM EST
Where
Duplin County, 0.89 mi NW of Kenansville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.960, -77.960

A tree was reportedly blow down on a building. The time was estimated based on radar data.

Thunderstorm Wind, Pitt

When
August 1, 3:46 PM EST
Where
Pitt County, 2.89 mi WSW of Pactolus
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.620, -77.280

Multiple trees were blown down near the Bradford Creek Public Golf Course.

Thunderstorm Wind, Pitt

When
August 1, 3:47 PM EST
Where
Pitt County, 3.63 mi NNW of Simpson
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.620, -77.300

Pitt County 911 reported a tree down across Sunnyside Rd near the intersection of Old Pactolus Rd. The time was estimated based on radar data.

Thunderstorm Wind, Onslow

When
August 1, 4:18 PM EST
Where
Onslow County, 0.57 mi W of Catherine Lake
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.820, -77.560

A tree was blow down near Lakeview Ave and Catherine Lake Rd.

Thunderstorm Wind, Onslow

When
August 1, 4:18 PM EST
Where
Onslow County, 0.89 mi NW of Gregory Forks
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.890, -77.580

A tree was blow down on a garage and a vehicle on Gregory Fork Rd. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051939, 1051940, 1051938, 1051941, 1051942.